Epilepsy Drugs Found To Lead To Bone Loss

by Medindia Content Team on  June 17, 2004 at 1:47 PM General Health News
RSS Email Print This Page Comment bookmark
Font : A-A+

Epilepsy Drugs Found To Lead To Bone Loss
Older women who take drugs for epilepsy may be risking bone loss say researchers. Investigators tested post-menopausal women and found those on epilepsy drugs were significantly more likely to have lower scores on heel and hip tests to measure bone density than women not taking the drugs.

More than 6,000 women participated in the study.The loss for women taking the drugs was nearly two-times higher in both the heel bone and the hip. Those numbers held true even after the researchers adjusted their findings to take other factors that could be causing bone loss into account.

Researchers say older women taking epilepsy drugs should be screened for osteoporosis and counseled about the importance of getting enough calcium and taking vitamin D supplements. Researchers also say they are not sure how epilepsy drugs might be leading to bone loss, but they speculate the drugs may impair the body's ability to metabolize vitamin D or absorb calcium.

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

Related Links

More News on:

Drug Toxicity Epilepsy Febrile Fits / Febrile Convulsions Signature Drug Toxicity Drugs Banned in India Reye’s Syndrome Convulsions Renal Osteodystrophy / Mineral Bone Disorder Electroencephalogram Aicardi-Goutieres Syndrome 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor
Advertisement

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

News Category

News Archive